Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Treated with prednisone for Bullous pemphigoid. Having blateral neuropathy and osteoarthritis. On Clobetasil. Side effects?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
I am having a flare up of bullous pemphigoid on arms,back ,abdomen and hips . Blisters much smaller than original occuring in 2005.I was treated with 100mgs of prednisone and Cell Cept.It left me with bilateral peripheral neuropathy,osteo arthritis, and osteopenia. I was hospitalized numerous times. At present being treated with prednisone 5mgs and cutivate lotion,0.05% once a day. I managed through the years with clobetasol ung bid. This time I started using the clobetasil and with good results until I went to a derm doc and she told me not to use the clobetasol. After taking the huge amt. of cell-cept and prednisone the first XXXXXXX after 8 mos I was hospitalized with >temp of 107.???. I am afraid to even take this small amt. of pred but I am taking it. What do you think?
Posted Sun, 29 Apr 2012 in Medicines and Side Effects
Answered by Dr. Sudarshan 3 hours later
Hi dear,

Bullous pemphigoid (BP)Is a chronic autoimmune vesiculobullous condition affecting elderly.

Treatment consists of various steroids, immunosuppresives , immunomodulators like cellcept (MMF - mycophenolate mofetil) azathioprine, cyclosporine,antibiotics like tetracyclines, cyclophosphamide,methotrexate.

Another modality "Plasmapheresis" is removal of autoantibodies from plasma.

Intravenous immunoglobulins can be very useful in flare up of Bullous pemphigoid.

As you have other co morbidities like bipolar disease, diabetes,arthritis chances of drug interactions are there.

As in general cellcept (MMF - mycophenolate mofetil) is very safe drug and you can continue with it.

Also you can continue with topical clobetasol cream as it is effective treatment.

Prednisolone 5mg is very less dose of steroid and you can continue with it.

Steroids disturb the glucose metabolism and cause elevation of blood glucose levels and subsequent worsening of Diabetes .
Deflazacort is a newer steroid which does not worsen Diabetes and does not cause osteopenia/osteoporosis.

You can discuss switching to deflazacort for Bullous pemphigoid.

Also dapsone is wonderful drug for BP and relatively safe also.once a day dosage can improve your bullous lesions significantly.

Dr XXXXXXX XXXXXXX is a specialist in Vesiculobullous disease like BP.If you can consult him.

Dr. XXXXXXX XXXXXXX practices Dermatology in West Roxbury, MA .


291 Independence Dr

West Roxbury, MA, 0000

A physical examination is a must before any conclusion can be reached and therapy can be started. I would suggest that you visit your general practitioner or a dermatologist so that the lesion can be examined and appropriate therapy can be prescribed.

Awaiting your response.
Dr Sudarshan

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor